Oklahoma, 2022

Hail in Oklahoma, April 3 to 4, 2022

April 3 to 4, 2022 · NWS OUN · 7 events in 5 counties and zones

Storms initiated along a cold front during the early evening hours of the 3rd, with several reports of large hail received across portions of western and central OK.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms initiated along a cold front during the early evening hours of the 3rd, with several reports of large hail received across portions of western and central OK.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 3, 5:49 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 3, 5:49 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
649 PM CDT Sun Apr 3 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 142 PM CDT Sun Apr 3 2022

Key Points:

 * Scattered strong to severe storms are expected to develop this
evening across parts of the southwestern half of Oklahoma and
adjacent north Texas with large hail and damaging winds as the main
threats.
 * Scattered strong to severe storms will again be possible tomorrow
afternoon (continuing into the evening) along and near the Red
River. Heavy rain will also be a concern over parts of southeast
Oklahoma.

Meteorological Analysis:

A cold front making its way into northwest Oklahoma will reach Ponca
City to Watonga to Quanah, Tx by 00z tonight (approximately), with a
dryline developing and stretching southward from Quanah, Tx
(approximately). A fairly warm 700mb layer and lack of surface
moisture will keep us capped through the afternoon. Toward evening,
moisture return in the southerly low level flow in conjunction with
daytime heating should help to destabilize the area south of the
front / east of the dryline. Additionally, a developing low level
jet will provide some additional support for convection
overnight. Overall, parameter space does not look quite as
conducive as in previous model runs. HREF shows MUCAPE of
1000-1500 joules and deep layer shear of 35-45 knots, with the
highest moisture / instability concentrated in a narrow corridor
just east of the dryline / front. With most of the moisture
elevated and some lingering CIN, expect mainly a few widely
scattered elevated hailers to develop along the boundaries this
evening.

With the loss of daytime heating, the severe risk should diminish
late tonight. However, scattered showers and storms will likely
continue through the night into Monday morning with warm air
advection ahead of the front.

How far south the front makes it will depend largely on tonight's
convection (this will impact Monday's high temperatures, with upper
50s / lower 60s north of the front up to lower 70s south of the
front). Most models show a bit of a lull in convection during the
morning hours tomorrow before we see some redevelopment tomorrow
afternoon / evening as the upper wave moves across the area. Modest
destabilization with ample deep layer shear will allow for a few
strong to severe storms along and near the Red River tomorrow
afternoon / evening. With PWATs of 1.2 to 1.5 inches, heavy rain
will also be a hazard in southeast portions of the forecast
area. These showers and storms will exit eastward overnight.

Day

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 142 PM CDT Sun Apr 3 2022

Key Points:

* Fire weather concerns will return Tuesday through the weekend,
  with the highest fire weather concerns occurring Wednesday and
  Thursday (with RFTIs potentially in the critical range)

Meteorological Analysis:

Moving into Tuesday, an upper level low will begin moving through
the northern plains with a fairly tight pressure gradient around it.
Around 850mb, we'll see westerly flow bring a low level thermal
ridge into western and southern Oklahoma and adjacent north Texas.
This will allow for a rapid warm up on Tuesday with breezy winds.
Some elevated to near critical fire weather will be possible on the
western fringes of the forecast area where RHs will be lower. Toward
evening, north central Oklahoma could see some light rain under the
influence of the upper low to the north.

A deep cold front will sweep through Tuesday night, bringing gusty
north winds and cool, dry air behind it. As the upper low slowly
swings toward the northeast CONUS, cool, dry, and breezy will be the
rule for our forecast area through Friday. Unfortunately, this means
an increase in fire weather. Latest guidance brings northwest
Oklahoma into the critical range for Wednesday and Thursday (with
widespread elevated to near critical elsewhere).

Some ridging begins to build in this weekend, allowing southerly
surface flow to return and temperatures to start warming up again.
Some fire weather concerns are expected to continue into the
weekend, though confidence out this far is not high.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Sun Apr 3 2022

Showers and thunderstorms are developing in northwest Texas and
are expected to continue to develop farther north this evening and
spread east across the area. Meanwhile a cold front currently
across northwest Oklahoma will move southeastward. There will be
one wave of storms this evening with some scattered showers
possible overnight and then more widespread showers and storms
developing again Monday afternoon. MVFR and locally IFR conditions
will occur with the showers and thunderstorms, and there will also
likely be MVFR ceilings apart from showers and storms Monday
morning north of the cold front, especially in central Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  59  47  76 /  80  60  50   0
Hobart OK         50  59  41  83 /  50  50  30   0
Wichita Falls TX  55  69  48  86 /  60  70  50   0
Gage OK           45  61  39  84 /  20  20  10   0
Ponca City OK     48  61  44  75 /  50  40  30   0
Durant OK         56  73  54  81 /  40  70  90   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...26
Hazardous weather outlook, Apr 3, 10:57 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
1157 AM CDT Sun Apr 3 2022

OKZ004>048-050>052-TXZ083>090-041700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Sun Apr 3 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms capable of hail to the diameter of golf balls and
damaging wind gusts are possible this evening over western north
Texas and southwestern Oklahoma. Storms are expected to develop
around 7pm, with strong storms in central Oklahoma likely around
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
On Monday, there is a slight risk for severe thunderstorms over
southern Oklahoma and adjacent northern Texas. Damaging wind gusts,
large hail, and heavy rain are the main concerns. There is a low
tornado threat across far southeast Oklahoma.

.Fire Weather...
Each day from Tuesday to Saturday will have at least elevated fire
weather conditions. Critical fire weather conditions are expected on
Wednesday and near-critical on Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 3, 5:20 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Norman OK
620 PM CDT Sun Apr 3 2022

TXZ087-088-040000-
Knox TX-Baylor TX-
620 PM CDT Sun Apr 3 2022

...Strong thunderstorms will impact portions of southeastern Knox and
southern Baylor Counties through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Munday to 3 miles
southeast of Millers Creek Reservoir. Movement was northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9961 3347 9954 3351 9939 3352 9920
      3349 9903 3340 9913
TIME...MOT...LOC 2320Z 241DEG 21KT 3336 9955 3337 9936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Apr 3, 5:53 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
653 PM CDT Sun Apr 3 2022

TXZ088-089-040045-
Archer TX-Baylor TX-
653 PM CDT Sun Apr 3 2022

...Strong thunderstorms will impact portions of southwestern Archer
and southeastern Baylor Counties through 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Westover to 6 miles
northeast of Millers Creek Reservoir. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Megargel and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9940 3355 9929 3362 9891 3351 9881
      3340 9882
TIME...MOT...LOC 2353Z 252DEG 22KT 3343 9912 3345 9932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Apr 3, 6:36 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
736 PM CDT Sun Apr 3 2022

OKZ022-040100-
Washita OK-
736 PM CDT Sun Apr 3 2022

...A strong thunderstorm will impact portions of southwestern Washita
County through 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sentinel, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordell, Sentinel, Dill City and Rocky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3535 9936 3533 9905 3524 9888 3512 9912
      3519 9936
TIME...MOT...LOC 0036Z 229DEG 20KT 3519 9922

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Apr 3, 6:38 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
738 PM CDT Sun Apr 3 2022

TXZ089-040115-
Archer TX-
738 PM CDT Sun Apr 3 2022

...A strong thunderstorm will impact portions of southwestern Archer
County through 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Megargel, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Megargel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9895 3355 9895 3363 9868 3341 9857
      3339 9859
TIME...MOT...LOC 0038Z 255DEG 25KT 3346 9890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Washita

When
April 3, 6:57 PM CST
Where
Washita County, 4.46 mi NW of Rocky
Measured
1.18 in hail
Reported by
Trained Spotter
Coordinates
35.210, -99.110

Hail, Caddo

When
April 3, 7:25 PM CST
Where
Caddo County, 6.32 mi N of Eakly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.400, -98.580

Time estimated from radar.

Hail, Comanche

When
April 3, 9:07 PM CST
Where
Comanche County, 2.27 mi E of Meers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.540

Hail, Comanche

When
April 3, 9:18 PM CST
Where
Comanche County, 3.4 mi W of Lake Ellsworth Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.790, -98.430

Hail, Comanche

When
April 4, 11:00 AM CST
Where
Comanche County, 1.33 mi WSW of Lake Ellsworth Dam
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -98.390

Hail, Carter

When
April 4, 11:15 AM CST
Where
Carter County, 4.84 mi N of Lone Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.250, -97.260

Hail, McClain

When
April 4, 12:25 PM CST
Where
McClain County, 2.36 mi SSE of Wayne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.890, -97.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019012, 1019014, 1019015, 1019016, 1019017, 1019018, 1019019.